Hail, Pecos
- When
- June 17, 4:10 PM CST to 4:15 PM CST
- Where
- Pecos County, 19.7 mi WSW of Coyanosa
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.030, -103.290
A region of surface convergence along the western County Warning Area combined with an upper level disturbance moving into the region from the west resulted in isolated to widely scattered convection across portions of the Davis Mountains and Rio Grande River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A region of surface convergence along the western County Warning Area combined with an upper level disturbance moving into the region from the west resulted in isolated to widely scattered convection across portions of the Davis Mountains and Rio Grande River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 12:51 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT WED JUN 17 2009 .DISCUSSION... UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN. PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 94 73 89 / 10 10 30 30 CARLSBAD NM 69 92 68 88 / 30 20 60 50 DRYDEN TX 74 92 73 93 / 10 10 50 20 FORT STOCKTON TX 72 93 71 91 / 10 20 60 30 GUADALUPE PASS TX 64 89 62 81 / 30 40 60 50 HOBBS NM 67 94 69 88 / 20 20 40 50 MARFA TX 63 83 61 83 / 30 40 70 40 MIDLAND INTL AIRPORT TX 73 94 72 90 / 10 10 40 40 ODESSA TX 73 94 73 90 / 10 10 40 40 WINK TX 75 97 73 93 / 30 10 60 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1250 PM CDT WED JUN 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE. ANY THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT WED JUN 17 2009 TXZ058-074-075-172015- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 252 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT WED JUN 17 2009 TXZ058-074-075-172215- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 429 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS... SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES. SEVERAL INTENSIFYING THUNDERSTORMS WERE LOCATED ACROSS SOUTHERN REEVES...EASTERN JEFF DAVIS...AND WESTERN PECOS COUNTIES. THESE STORMS ARE MOVING TOWARDS THE NORTH AT 15 MPH. HEAVY RAIN...SMALL HAIL TO THE SIZE OF MARBLES...AND STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182015.